Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

February 4, 2004Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 4, 2004, 6:56 PM CST for Hardin County, Tyler County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2004, 6:56 PM CST (00:56 UTC)
Expired
Feb 4, 2004, 8:00 PM CST
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Hardin County, TX, Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 517 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
517 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS54 KLCH 050056
SVRLCH
TXC199-457-050200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
655 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS
  HARDIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 800 PM CST

* AT 646 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 12 MILES WEST OF KOUNTZE...MOVING NORTHEAST  
35 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3037 9458 3066 9433 3078 9425 3076 9414
          3070 9414 3062 9404 3026 9444

$$

SWEENEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 2:34 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 4, 2:34 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
234 PM CST WED FEB 4 2004

IR/VSBL SATELLITE IMAGERY/HGX LCH RADARS SHOWING ELEVATED CONVECTION
OVER E CENTRAL TEXAS AND OUT OVER THE GULF ABOUT 30NM SOUTH OF
CAMERON HEADING NORTH. SHOULD BE ONSHORE AND IN OUR SOUTHERN ZONES
BY THE START OF THIS EVENING. MSAS SHOWS ESE WINDS INCREASING
OFFSHORE.

WENT WITH GFS THRU 36HRS...ETA 48 TO 60HRS...GFS BEYOND 60HRS. ETA
WILL BE SLOWER TO MOVE SYSTEM THRU AND OUT...BELIEVE THIS WILL BE THE
BETTER SOLUTION. ETA SHOWS A DRY PUNCH LATE FRIDAY AS SYSTEM FINALLY
KICKS OUT. LOOKS LIKE WE CAN END THE RAIN EVENT FRIDAY AFTERNOON.

NOT GOING TO GO WHOLE HOG AS GFS/ETA DOES ON POPS TNITE DUE TO
CAPPING WHICH IS EVIDENT BY THE H8 THERMAL RIDGE. WILL INSTEAD GO
WITH 70 TO 80 PERCENT POPS...CLOSER TO NGM GUIDANCE. WILL STILL
INCLUDE MENTION OF HVY RAIN AND FEW SEVERE DUE TO FCST SOUNDINGS
WHICH STILL SHOW A STRONG LOW LEVEL JET...GOOD LOW LEVEL SHEAR AND
AMPLE CAPES.

THICKNESS DIFLUENCE NOTED THURSDAY ADDS TO OUR PCPN PROBLEM BY
ENCOURAGING BACKBUILDING AND TRAINING OF SHOWER BANDS. WILL KEEP
MENTION OF HEAVY RAIN ON THURSDAY ZONES.

EXTENDED...MRF SHOWING ARCTIC AIR SPILLING SOUTH OUT OF THE CANADIAN
PRAIRIES THIS WEEKEND BEHIND COLD FRONT WHICH MOVES THRU ON
THURSDAY. SURFACE HIGH HEADS DUE SOUTH INTO THE SOUTHERN PLAINS BY
SUNDAY...WHERE A HARD FREEZE APPEARS LIKELY FOR OUR NORTHERN ZONES.
TEMPS WILL BE SLOW TO RECOVER NEXT WEEK AS THE STRONG ZONAL FLOW
ALONG THE SOUTHERN TIER KEEPS OUR AREA ON THE COLD SIDE OF A
STATIONARY FRONTAL BOUNDARY OUT OVER THE GULF. PERIODS OF COLD RAIN
NEXT WEEK AS SHORTWAVES MOVE EAST ALONG THE SOUTHERN JET...WITH
OVERRUNNING RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BPT  61  66  48  55  /  70  60  10   0
LCH  60  66  52  54  /  70  70  10  10
LFT  61  69  57  58  /  80  70  20  20
AEX  57  64  49  49  /  80  80  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH TONIGHT THROUGH THURSDAY MORNING.
TX...FLOOD WATCH TONIGHT THROUGH THURSDAY MORNING.
COASTAL WATERS...SCA...GMZ450-455-470-475.

&&

SWEENEY
Hazardous weather outlook, Feb 4, 4:55 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 AM CST WED FEB 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
051154-
ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT-
ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD-
CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT-
CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON-
ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION-
VERNON-
455 AM CST WED FEB 4 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...BECOMING NUMEROUS TONIGHT AHEAD OF A COLD FRONT APPROACHING
THE REGION. HEAVY RAINS WILL DEVELOP WITH 3 TO 4 INCHES POSSIBLE WITH
ISOLATED HIGHER AMOUNTS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND
WILL CONTINUE UNTIL NOON THURSDAY.

ADDITIONALLY SEVERE WEATHER WILL BE POSSIBLE AS THE ATMOSPHERE
BECOMES INCREASINGLY UNSTABLE AND FAVORABLE UPPER AIR SUPPORT ENTERS
THE REGION. WIND PROFILES WILL FAVOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS WITH DAMAGING HAIL AND WINDS. SPOTTER
ACTIVATION IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT WILL CONTINUE
PARTICULARLY THROUGH THE MORNING HOURS. SPOTTER ACTIVATION MAY
BE REQUIRED DURING THIS TIME FRAME. THE THREAT WILL DIMINISH
THROUGH THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND THURSDAY.

MARCOTTE

In the hours before

Local storm report, Feb 4, 5:12 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             CAMERON                 29.80N 93.30W
02/04/2004  0.75 INCH        CAMERON            LA   PUBLIC

&&

JS
Local storm report, Feb 4, 6:33 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W IOWA                30.24N 93.05W
02/04/2004  0.25 INCH        CALCASIEU          LA   BROADCAST MEDIA

            PEA SIZE HAIL REPORTED JUST WEST OF IOWA.

&&

JS
Local storm report, Feb 4, 6:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
636 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W IOWA                30.24N 93.05W
02/04/2004  0.25 INCH        CALCASIEU          LA   BROADCAST MEDIA

            PEA SIZE HAIL REPORTED BY KPLC TV IN LAKE CHARLES.

&&

JS

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.